Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 8, NWS Blacksburg, VA

January 24, 2010Greenbrier County, West Virginia; Alleghany County, Bath County, City of Covington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 24, 2010, 10:35 PM EST for Greenbrier County, West Virginia; Alleghany County, Bath County, City of Covington, Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2010, 10:35 PM EST (03:35 UTC)
Expired
Jan 25, 2010, 4:30 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 12:50 AM ESTFLASH FLOOD10 W Covington City, VAMUDSLIDE ON DUNLAP CREEK ROAD WEST OF COVINGTON.
Jan 25, 1:00 AM ESTFLASH FLOOD3 Sse White Sulphur Spr, WVWATER FLOWING OVER TUCKAHOE ROAD.
Jan 25, 2:08 AM ESTFLASH FLOOD2 S Bacova Junction, VAWATER ACROSS ROUTE 687 DUE TO CREEK FLOODING NEAR BACOVA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 920 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
920 m²/s²
0-3 km storm-relative helicity
1028 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WGUS51 KRNK 250335
FFWRNK
VAC005-017-580-WVC025-250930-
/O.NEW.KRNK.FF.W.0008.100125T0335Z-100125T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EST SUN JAN 24 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
  BATH COUNTY IN WEST CENTRAL VIRGINIA
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 430 AM EST.

* AT 1029 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN OVER THE WARNED AREA. THIS HEAVY RAIN WILL LIKELY
  CAUSE FLASH FLOODING OF SMALLER CREEKS AND STREAMS ALONG WITH 
  MUD AND ROCK SLIDES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEARTOWN
  STATE PARK...LAKE MOOMAW...WILLIAMSBURG...TROUT...RORER...RENICK...
  QUINWOOD...NEOLA...LEONARD...FALLING SPRING...DUO...ANJEAN...
  YOST...WARM SPRINGS...MOUNTAIN GROVE...HOT SPRINGS...CALLISON AND
  BACOVA JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

LANDSLIDES AND ROCK SLIDES CAN TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATHS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
      3807 7996 3818 7992 3823 7986 3813 7946
      3812 7946 3791 7967 3767 8004 3767 8019
      3769 8033 3771 8034 3769 8036 3774 8065
      3808 8081 3810 8078 3808 8071 3827 8044

$$

JH
3 follow-up statements
370 
WGUS71 KRNK 250542
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 AM EST MON JAN 25 2010

VAC005-017-580-WVC025-250930-
/O.CON.KRNK.FF.W.0008.000000T0000Z-100125T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF COVINGTON VA-BATH VA-GREENBRIER WV-ALLEGHANY VA-
1242 AM EST MON JAN 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EST FOR THE 
CITY OF COVINGTON...ALLEGHANY...GREENBRIER AND BATH COUNTIES...

AT 1236 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAINFALL OVER THE WARNED AREA. ALTHOUGH 
THE HEAVY RAIN HAD TAPERED OFF...ANOTHER BAND OF HEAVY RAIN MAY MOVE 
INTO THE AREA BY 2 AM. THIS MAY CAUSE FLASH FLOODING ALONG SMALLER 
CREEKS AND STREAMS AS WELL AS ROCK OR MUD SLIDES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEARTOWN
STATE PARK...LAKE MOOMAW...TROUT...RORER...QUINWOOD...LEONARD...
FALLING SPRING...DUO...ANJEAN...YOST...WARM SPRINGS...MOUNTAIN
GROVE...HOT SPRINGS AND BACOVA JUNCTION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
      3807 7996 3818 7992 3823 7986 3813 7946
      3812 7946 3791 7967 3767 8004 3767 8019
      3769 8033 3771 8034 3769 8036 3774 8065
      3808 8081 3810 8078 3808 8071 3827 8044

$$

JH
504 
WGUS71 KRNK 250807
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 AM EST MON JAN 25 2010

VAC005-017-580-WVC025-250930-
/O.CON.KRNK.FF.W.0008.000000T0000Z-100125T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF COVINGTON VA-BATH VA-GREENBRIER WV-ALLEGHANY VA-
307 AM EST MON JAN 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EST FOR THE 
CITY OF COVINGTON...ALLEGHANY...GREENBRIER AND BATH COUNTIES...

AT 301 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IS SHOWING A 
DECREASE IN RAINFALL INTENSITY OVER THE WARNED AREA. 
HOWEVER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEARTOWN
STATE PARK...LAKE MOOMAW...TROUT...RORER...QUINWOOD...LEONARD...
FALLING SPRING...DUO...ANJEAN...YOST...WARM SPRINGS...MOUNTAIN
GROVE...HOT SPRINGS AND BACOVA JUNCTION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
      3807 7996 3818 7992 3823 7986 3813 7946
      3812 7946 3791 7967 3767 8004 3767 8019
      3769 8033 3771 8034 3769 8036 3774 8065
      3808 8081 3810 8078 3808 8071 3827 8044

$$

RCS
615 
WGUS71 KRNK 250930 RRA
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EST MON JAN 25 2010

VAC005-017-580-WVC025-250941-
/O.EXP.KRNK.FF.W.0008.000000T0000Z-100125T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF COVINGTON VA-BATH VA-GREENBRIER WV-ALLEGHANY VA-
430 AM EST MON JAN 25 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE CITY OF COVINGTON...
ALLEGHANY...GREENBRIER AND BATH COUNTIES...

HEAVY RAIN WAS TAPERING OFF ACROSS THE WARNED AREA. ALTHOUGH THE 
THREAT FOR FLASH FLOODING HAS DIMINISHED...ADDITIONAL WATER LEVEL 
RISES ARE LIKELY DURING THE NEXT FEW HOURS. A FLOOD WARNING IS NOW 
IN EFFECT UNTIL 1030 AM EST.

LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
      3807 7996 3818 7992 3823 7986 3813 7946
      3812 7946 3791 7967 3767 8004 3767 8019
      3769 8033 3771 8034 3769 8036 3774 8065
      3808 8081 3810 8078 3808 8071 3827 8044

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 9:44 PM EST, 51 minutes earlier.

Area forecast discussion, Jan 24, 9:44 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EST SUN JAN 24 2010

.SYNOPSIS...
A COLD FRONT WILL SWING EAST OVER THE REGION OVERNIGHT WITH HEAVY
RAINS EXPECTED. A RETURN TO COLDER AIR CAN BE EXPECTED MONDAY INTO
MIDWEEK WITH SNOW SHOWERS ALONG THE MOUNTAINS.

&&

.NEAR TERM /THROUGH MONDAY/...
NOT A LOT OF CHANGE TO THE GOING FORECAST ATTM WITH THE AXIS OF
HEAVIER RAINFALL NOW SHIFTING ACROSS THE BLUE RIDGE. DID INCLUDE A
WIND ADVISORY OUT EAST OF THE MOUNTAINS OVERNIGHT WHERE THE WARM
SECTOR IS MAKING A QUICK MOVE NORTH ALLOWING WINDS TO MIX TO THE
SURFACE. THIS IN COMBO WITH THE LINE APPROACHING SHOULD MAKE FOR
HIGHER GUSTS INTO THE EARLY MORNING HOURS WHICH MAY BE STRONG
ENOUGH TO TOPPLE TREES GIVEN THE SATURATED GROUND. WILL ALSO KEEP
THE WIND PRODUCTS GOING OVER THE WEST UNTIL EXPIRATION AT MIDNIGHT
AS APPEARS MORE OF THE STRONGER GUSTS HAVE NOW DIMINISHED OR
SHOULD SHORTLY AS THE FLOW FINALLY VEERS AROUND. OTRW MAY TWEAK
QPF DOWN A BIT IN THE WEST AS THE BANDS OF MORE CONVECTIVE NATURE
PRECIP SHIFT OUT TO THE EAST OVER THE NEXT FEW HOURS OTRW THINGS
APPEAR ON TRACK WITH HIGH POPS PERSISTING. TEMPS ALL OVER THE
PLACE WITH LARGE RANGES DEPENDING ON EXACTLY WHERE THE CURRENT
WARM FRONT IS LOCATED. FOR NOW RAISING LOWS SE AND KEEPING THE
BETTER WEDGED REGION BASICALLY WITH ONLY SLOW RISES BEFORE
READINGS FALL OFF WITH THE FROPA LATE.

PREVIOUS DISCUSSIONS BELOW...

UPDATING TO EXTEND THE GOING HIGH WIND AND WIND ADVISORIES THRU
MIDNIGHT GIVEN RECENT GUSTS ABOVE 60 MPH IN TAZEWELL CTY. ALSO
SOME POTENTIAL AS THE HEAVIER RAIN MOVES THRU TO MIX DOWN A FEW
HIGHER GUSTS TO THE RIDGES AS THE WEDGE WEAKENS A BIT THIS
EVENING. OTRW NO ADDED CHANGES FOR NOW.

KEEPING THE HIGH WIND WARNING/ADVISORY GOING TIL 6 PM...WITH THE
FLASH FLOOD WATCH UNTIL 6 AM. THE RAIN HAS BEEN SLOWER TO ARRIVE
AS LOW PRESSURE WAVE FORMED ALONG THE FRONT IN THE GULF COASTAL
STATES. GETTING MAINLY SE FLOW UPSLOPE RAIN ATTM...WITH
FRONTAL/UPPER FORCING RAIN SHIELD SITUATED FROM OHIO SOUTH TO
GA/AL. STILL LOOKING AT HIGH AMOUNTS OF RAIN...MAINLY IN THE 00Z-
09Z TIME FRAME. ATTM...CONVECTIVE ELEMENTS SPREADING NWD SHOULD
ENHANCE THE SHOWERS AND FLASH FLOOD THREAT...ALTHOUGH MOST OF A
THUNDERSTORM CHANCE WILL REMAIN SOUTH OF US. STILL HAVE ISOLATED
THUNDER IN OVER THE SOUTH AND EAST TONIGHT. ANOTHER CONCERN ARE
THE WINDS. CURRENTLY OUTSIDE THE WEDGE...THE WINDS HAVE NOT GUSTED
AS MUCH AS EARLIER IN THE DAY. MODELS SHOWING S TO SSE LOW LVL JET
REMAINING INTO THE EVENING AND THIS CONCERNS ME. FOR NOW THINK
WILL HANDLE ANY POST WIND PROBLEMS WITH SPECIAL WX STATEMENTS AND
POSSIBLE SVR WARNINGS IF CONVECTION ENHANCES UP THIS WAY.

AS THE MAIN THRUST OF THE FRONT SLIDES EAST TONIGHT...LOOK FOR
WINDS TO SWITCH TO THE SW. MODELS BRINGING COLDER AIR IN FROM THE
SW LATE TONIGHT INTO MONDAY. THE WEDGE IN PLACE NOW WILL BE ERODED
ONCE THE HEAVIER SHOWERS ARRIVE BRINGING DOWN WARMER AIR ALOFT.
THIS KEEPS THE TEMP FORECAST TRICKY...AND COULD SEE RISING TEMPS
OVERNIGHT IN THE REGION. FOLLOWED A NON-DIURNAL CURVE TO THE TEMPS
AS STEADY TO RISING TEMPS TONIGHT ARE FOLLOWED BY STEADY TO
FALLING TEMPS IN THE WEST TOMORROW.

ON MONDAY...RAIN SHOWERS WILL EXIT TO THE EAST WITH WRAP-AROUND
WESTERLY FLOW SHOWERS PUSHING INTO THE MTNS. WITH A WEST FLOW...DO
NOT FORESEE MUCH IN THE WAY OF AMOUNTS...WITH SOME SNOW MAKING IT
INTO THE HIGHER TERRAIN. ALSO AT ISSUE TOMORROW...THE PRESSURE
RISES BEHIND THIS MAIN SYSTEM ARE IN THE 4 TO 6 MB RANGE IN 6
HOURS...ALTHOUGH THE 8H WINDS ARE MARGINAL FOR ADVISORY.
HOWEVER...WITH A WET GROUND FROM THE RAINS...POTENTIAL EXISTS FOR
WINDS GUSTING OVER 35 MPH TO PUSH WEAKER OR DEAD TREES OVER. FOR
NOW...WILL MENTION THIS IN THE HWO...AND LET THE NEXT SHIFT
EVALUATE THIS THREAT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT WILL BE PUSHING WELL OFFSHORE MONDAY NIGHT BUT
RESIDUAL MOISTURE ON THE BACK SIDE OF THE LOW WILL IMPACT THE
FAVORABLE UPSLOPE REGIONS. WINDS WILL BE VEERING TOWARD THE WEST AND
NORTHWEST ENHANCING THE UPSLOPE COMPONENT FROM SOUTHEAST WEST
VIRGINIA SOUTH INTO THE MOUNTAIN EMPIRE OF VIRGINIA. BUFKIT
SOUNDINGS ARE CONSISTENTLY SHOWING DRY AIR ALOFT WITH ONLY A SHALLOW
LAYER OF MOISTURE...THUS PRECIPITATION SHOULD REMAIN FAIRLY LIGHT.
HOWEVER...AS FAR AS SNOW ACCUMULATION GOES...HPC GUIDANCE SUGGESTS 1
TO 2 INCHES WITH THE HIGHEST AMOUNTS IN THE GREENBRIER AREA. THESE
UPSLOPE SNOW SHOWERS WILL CONTINUE THROUGH AT LEAST TUESDAY NIGHT.
HAVE STAYED CLOSE TO THE ECMWF FOR POPS DURING THIS TIME PERIOD.

COLD AIR ADVECTION WILL FILTER INTO THE AREA MONDAY NIGHT AS 850H
TEMPERATURES FALL BELOW 0 DEGREES C ONCE AGAIN. SOUNDING PROFILES
SUGGEST PRECIPITATION TO BE MAINLY LIGHT SNOW SHOWERS OVERNIGHT.
THEN EXPECT A MIX OF RAIN AND SNOW TUESDAY...ESPECIALLY IN THE LOWER
ELEVATIONS JUST WEST ALONG THE BLUE RIDGE WHERE MAX TEMPERATURES
WILL RISE ABOVE FREEZING. IN THE HIGHER ELEVATIONS...TEMPERATURES
WILL STRUGGLE TO REACH FREEZING TUESDAY AS COLDER AIR CONTINUES TO
ADVECT IN THROUGH TUESDAY NIGHT.

850H WINDS WILL SUBSIDE TUESDAY MORNING AND HAVE MAINTAINED GUSTS
30 TO 40 MPH OVERNIGHT MONDAY...ESPECIALLY ALONG THE RIDGES OF THE
NORTHERN NORTH CAROLINA MOUNTAINS.

RIDGING AT THE SURFACE ALONG WITH ZONAL FLOW ALOFT WILL GIVE WAY TO
DRIER WEATHER FOR WEDNESDAY AND WEDNESDAY NIGHT.

TEMPERATURES WILL REMAIN NEAR TO BELOW SEASONAL NORMS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A SURFACE LOW OVER THE GREAT LAKES WITH A COLD FRONT EXTENDING
SOUTHWEST TO A SURFACE LOW OVER TEXAS WILL APPROACH THE AREA
THURSDAY. THE LOW IS EXPECTED TO IMPACT THE AREA BY FRIDAY INTO
SATURDAY. LEANED TOWARD A BLEND OF THE LATEST GFS/00Z ECMWF SOLUTION
FOR THE WEEKEND. EVEN THOUGH THE LATEST RUNS OF THESE MODELS ARE
QUITE SIMILAR...THERE CONTINUES TO BE SOME UNCERTAINTY IN THE
LOCATION AS IT IS NEAR THE END OF THE EXTENDED. IT LOOKS AS THOUGH
THE LOW PRESSURE CENTER IS FURTHER SOUTH IN THIS LATEST RUN THAN IN
PREVIOUS RUNS. DEPENDING ON THE TRACK OF THE SOUTHERN STREAM LOW AND
THE TIMING OF THE COLD AIR ADVECTING INTO THE AREA...THE FORECAST
AREA COULD SEE SOME DECENT SNOW AND/OR POSSIBLY A WINTRY MIX
ASSOCIATED WITH THIS SYSTEM. AT THIS TIME...MAINTAINED THE MENTION
OF RAIN AND/OR SNOW.

TEMPERATURES WILL LOWER TO BELOW SEASONAL NORMS BY LATE WEEK AND
LASTING THROUGH THE WEEKEND.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
SEE EQUIPMENT SECTION ABOUT CEILOMETER MALFUNCTIONS AT LYH AND BLF.

CIGS/VSBYS WILL BE FLUCTUATING FROM IFR TO LIFR AND EVEN
LOWER...ESPECIALLY ALONG THE MOUNTAINS WHICH COULD IMPACT LYH/BLF/ROA
THE MOST. THIS WILL MAKE FOR WIDESPREAD MOUNTAIN OBSCURATION IN
LOW CLOUDS AND RAINFALL THRU MUCH OF THE NIGHT. LOW LVL WIND
SHEAR WILL REMAIN AS WELL INTO THE LATE EVENING UNTIL THE LOW LVL
WINDS VEER TO THE SOUTHWEST AND MIXING OCCURS IN THE MTNS AS THE
COLD FRONT PASSES THRU. LOOK FOR THE STRONGEST WINDS AT THE SFC IN
BLF UNTIL THEN. RAIN IS EXPECTED TO BE HEAVY AT TIMES THRU THE
EVENING AT BLF AND ELSEWHERE THROUGH THE LATE EVENING AND EARLY
MORNING HOURS OUT EAST. THUNDERSTORM CHANCES ARE SMALL AS BEST
INSTABILITY STAYS SOUTH BUT CANNOT RULE OUT SOME CONVECTIVE ISSUES
SOUTH OF DANVILLE AND BLF THRU ABOUT MIDNIGHT.

LOOKS LIKE THE COLD FRONT WILL PASS ACROSS THE FAR WEST JUST AFTER
MIDNIGHT...REACHING THE BLUE RIDGE BY 12Z AND OVER THE EAST BY
MIDDAY MONDAY. THIS SHOULD BRING ABOUT IMPROVING CONDITIONS WITH A
GRADUAL RAISING OF CIGS TO MVFR BEHIND THE FRONT MONDAY MORNING
AND PERHAPS A PERIOD OF VFR IN THE EAST DURING THE AFTERNOO.
HOWEVER WESTERLY WINDS WILL BE GUSTY BEHIND THE FRONT WITH GUSTS
TO 25-30 KTS LIKELY AT MANY LOCATIONS THRU LATE MONDAY.

BEYOND THIS PERIOND...AS WINDS SHIFT TO THE WEST AND NORTHWEST
LOOKING AT CIGS REMAIN IN THE MVFR RANGE IN SE WV MAYBE VFR AT
LWB. POTENTIAL FOR IFR AT BLF EXISTS MON NIGHT AS NW FLOW
INCREASES EVEN MORE WITH SNOW SHOWERS POSSIBLE.

MVFR TO OCCASIONAL IFR CONDITIONS ARE EXPECTED ALONG AND WEST OF
THE BLUE RIDGE INTO TUESDAY...WITH UPSLOPE SNOW SHOWERS POSSIBLE.
HIGH PRESSURE SHOULD BRING A RETURN OF VFR TO ALL LOCATIONS WED
INTO THU. ANOTHER STORM SYSTEM MAY BRING A RETURN TO MVFR IN LOWER
CLOUDS AND PRECIP LATER THURSDAY NIGHT INTO FRIDAY.

&&

.HYDROLOGY...
FLOOD WARNINGS HAVE BEEN ISSUED AT FORECAST POINTS IN MANY OF OUR
RIVER BASINS...INCLUDING THE DAN...ROANOKE...JAMES...YADKIN AND
GREENBRIER. QPF IN THE HYDROLOGIC MODELS RANGES FROM 1 TO NEARLY 3
INCHES WHICH IS A BASIN AVERAGE AMOUNT. THESE RIVER FORECASTS ARE
ALMOST ENTIRELY QPF-BASED WHICH GIVES SIGNIFICANTLY LESS
CONFIDENCE IN THE FORECASTS THAN ONES BASED ON RAIN THAT HAS
ALREADY FALLEN. AT THIS POINT NO FORECAST POINT IS EXPECTED TO
REACH MAJOR FLOOD STAGE BUT MODERATE FLOODING IS FORECAST...ON
PARTS OF THE JAMES AND LOWER DAN. IF THE RAIN FALLS SHORT THE
CRESTS WILL BE SUBSTANTIALLY LOWER OR OF COURSE HIGHER IF THE QPF
IS EXCEEDED.

FLASH FLOOD WATCH ALSO REMAINS IN EFFECT UNTIL TOMORROW MORNING AS
SOILS ARE PRETTY SATURATED AND HEAVIER RAINS COULD CAUSE SMALL STREAM
FLOODING AS WELL.

ALSO...THE FLASH FLOOD WATCH FOR THE BUCK DAM AREA AND POINTS
DOWNSTREAM WILL REMAIN AS IS THROUGH 600 PM MONDAY
ICE BUILDUP AT THE BUCK DAM ON THE NEW RIVER IN CARROLL COUNTY
HAS BROKEN OUT SEVERAL OF THE WOODEN FLASH BOARDS THAT ARE USED TO
CONTROL EMERGENCY RELEASES OF WATER FROM THE DAM. UNTIL THESE
FLASH BOARDS ARE REPLACED...THERE IS NO WAY TO FULLY REGULATE THE
AMOUNT OF INFLOW AND OUTFLOW FROM THE DAM.

RESIDUAL ICE PUSHING UP AGAINST REMAINING FLASH BOARDS MAY RESULT
IN ADDITIONAL FLASH BOARD FAILURES...WHICH WOULD FURTHER INCREASE
DISCHARGE DOWNSTREAM FROM THE DAM...CAUSING SIGNIFICANT ADDITIONAL
RISES ALONG THE NEW RIVER DOWNSTREAM FROM THE DAM TO CLAYTOR LAKE.

&&

.EQUIPMENT...
MALFUNCTION OF THE NEW CEILOMETERS AT ROA...LYH...AND BLF HAS BEEN
REPORTED BY NATIONAL WEATHER SERVICE EASTERN REGION. THE CEILING
HEIGHT AT ROA IS BEING CORRECTED BY THE ON SITE OBSERVER. THE
CEILING AT BLF WILL NOT BE REPORTED OVERNIGHT. THE CEILING AT LYH
MAY NOT BE REPRESENTATIVE DURING THE OVERNIGHT HOURS WHEN THE
CONTROL TOWER IS CLOSED.

ALSO...NOT GETTING ANY DATA AT THE DANVILLE RIVER GAGE SINCE EARLY
FRIDAY MORNING. USGS IS AWARE OF THIS...BUT AT THE MOMENT PLANS
ARE NOT FOR A FIX TO IT UNTIL MONDAY OR TUESDAY. CITY OF DANVILLE
EMPLOYEES WILL BE USING A BACKUP GAGE IN ITS PLACE AND CALLING
THIS IN TO US.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EST MONDAY FOR VAZ007-009>011-014-
     015-017>020-022>024-032>035-043>047-058-059.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ010-012.
     FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VAZ012-013-016.
     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009-
     015.
     WIND ADVISORY UNTIL 9 AM EST MONDAY FOR VAZ022>024-032>035-
     043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL 6 AM EST MONDAY FOR NCZ001>006-018>020.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-018.
     WIND ADVISORY UNTIL 9 AM EST MONDAY FOR NCZ004>006.
WV...FLASH FLOOD WATCH UNTIL 6 AM EST MONDAY FOR WVZ042>045.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ043.
     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ042-045.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/JH/WP
SHORT TERM...REB
LONG TERM...REB
AVIATION...AMS/JH/WP
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, Jan 24, 9:29 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EST SUN JAN 24 2010

VAZ012-260230-
WYTHE-
929 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-018-VAZ010-WVZ043-260230-
ASHE-WATAUGA-BLAND-SUMMERS-
929 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WEST WINDS MONDAY MAY GUST UP TO 35 TO 40 MPH IN THE MOUNTAINS.
WITH A SATURATED GROUND...THIS MAY CAUSE SOME SMALL OR DEAD TREES
TO FALL. A WIND ADVISORY MAY BE NEEDED FOR THE NORTH CAROLINA
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-015-WVZ042-045-260230-
TAZEWELL-SMYTH-GRAYSON-MERCER-GREENBRIER-
929 PM EST SUN JAN 24 2010

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ013-016-260230-
PULASKI-CARROLL-
929 PM EST SUN JAN 24 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-018>020-WVZ044-260230-
GILES-CRAIG-ALLEGHANY VA-BATH-MONROE-
929 PM EST SUN JAN 24 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ022>024-032>035-045>047-260230-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
929 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ002-VAZ014-017-260230-
ALLEGHANY NC-MONTGOMERY-FLOYD-
929 PM EST SUN JAN 24 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-020-260230-
SURRY-WILKES-YADKIN-
929 PM EST SUN JAN 24 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ISOLATED STRONG THUNDERSTORMS PRODUCING DAMAGING WINDS WILL BE
POSSIBLE THIS EVENING INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-VAZ043-044-058-059-260230-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
929 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

ISOLATED STRONG THUNDERSTORMS PRODUCING DAMAGING WINDS WILL BE
POSSIBLE THIS EVENING INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jan 24, 8:48 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EST SUN JAN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      BOONE                   36.21N 81.67W
01/24/2010                   WATAUGA            NC   LAW ENFORCEMENT

            KRAUT CREEK FLOODING BOONE MALL PARKING LOT. TWO CARS
            STRANDED.

&&

BS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 4:28 AM ESTAreal Flood WarningRNKGreenbrier6 hr
Jan 25, 10:32 AM ESTAreal Flood WarningRNKGreenbrier16 hr
Jan 24, 7:57 PM ESTFlash Flood WarningRNKTazewell6 hr
Jan 24, 8:06 PM ESTFlash Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Jan 24, 9:10 PM ESTFlash Flood WarningRNKPatrick6 hr
Jan 24, 10:26 PM ESTFlash Flood WarningRNKFranklin, Henry, City of Martinsville6 hr
Jan 24, 10:53 PM ESTFlash Flood WarningRNKBotetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke and 1 more6 hr
Jan 24, 11:09 PM ESTFlash Flood WarningRNKAmherst, Bedford, City of Lynchburg, City of Roanoke6 hr
Jan 25, 12:14 AM ESTFlash Flood WarningRNKCampbell, Pittsylvania, City of Danville6 hr
Jan 25, 1:45 AM ESTFlash Flood WarningRNKAppomattox, Buckingham4 hr
Jan 25, 1:50 AM ESTAreal Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Jan 25, 2:54 AM ESTAreal Flood WarningRNKPatrick6 hr
Jan 25, 4:22 AM ESTAreal Flood WarningRNKCraig, Giles, Montgomery6 hr
Jan 25, 4:27 AM ESTAreal Flood WarningRNKFranklin, Henry, City of Martinsville6 hr
Jan 25, 4:33 AM ESTAreal Flood WarningRNKBedford, Botetourt, Craig, Roanoke, Rockbridge, City of Buena Vista and 3 more6 hr
Jan 25, 5:13 AM ESTAreal Flood WarningRNKAmherst, Bedford, City of Lynchburg6 hr
Jan 25, 5:48 AM ESTRiver Flood WarningRNKCampbell, Pittsylvania28 hr
Jan 25, 5:48 AM ESTRiver Flood WarningRNKCampbell, Charlotte, Halifax35 hr
Jan 25, 6:07 AM ESTAreal Flood WarningRNKCampbell, Pittsylvania, City of Danville6 hr
Jan 25, 6:10 AM ESTAreal Flood WarningRNKAppomattox, Buckingham6 hr
Jan 25, 7:42 AM ESTAreal Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Jan 25, 7:53 AM ESTAreal Flood WarningRNKTazewell6 hr
Jan 25, 8:43 AM ESTAreal Flood WarningRNKPulaski, Wythe6 hr
Jan 25, 10:00 AM ESTAreal Flood WarningRNKCraig, Giles, Montgomery4 hr
Jan 25, 10:39 AM ESTAreal Flood WarningRNKBotetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke and 1 more4 hr
Jan 25, 11:18 AM ESTAreal Flood WarningRNKAmherst, Bedford, City of Lynchburg4 hr
Jan 25, 12:00 PM ESTAreal Flood WarningRNKCampbell, Pittsylvania20 hr
Jan 25, 12:14 PM ESTAreal Flood WarningRNKAppomattox3 hr
Jan 25, 2:25 PM ESTAreal Flood WarningRNKAlleghany, Bedford, Botetourt, Montgomery, Roanoke, Rockbridge and 4 more24 hr
Jan 25, 4:56 PM ESTWind AdvisoryRNKCarroll, Grayson, Pulaski, Smyth, Tazewell, Wythe and 2 more11 hr

Nearby

Flash Flood Warnings in Virginia, 2010Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.